Suboxone / Flexerill / Xanax Problem

Question

Asked by Magpie

Suboxone / Flexerill / Xanax Problem

My doctor had me on Vicoprofen for 5 months. Of the 5 pills per day he gave me, I took 2 or 3 along with OTC Advil or Tylenol. I wanted to switch to a non-narcotic. He put me on Suboxone, 1/2 pill every 12 hours as well as Flexerill 10mg 3 X per day as needed beginning 3 days ago. He told me to stay on my Xanax, 1/4mg in the AM and 1/2mg at bedtime. I feel very strange and my pupils are smaller than usual. I have a hangover feeling and am at times so tired I feel I might pass out. He said dizziness and shakiness are normal. My mind is also not clear. I feel doped-up when I take it and have a hangover when it wears off. He said I may have withdrawals if I stop any of them. Any suggestions?

Answer

Suboxone should not be mixed with benzodiazepines (Valium, Xanax, Halcion, Ativan) or other sedating medications like muscle relaxants. By itself Suboxone will not cause a life-threatening overdose. But when mixed with certain medications, danger is lurking. If someone came to me with this problem, I would first advise the discontinuation of both flexeril and Xanax. Remember, withdrawl symptoms are not life-threatening. Overdose is life threatening. Risking a little withdrawls is not a problem in the face of a potentially dangerous mix of medicines. If you were still feeling strange with the Suboxone even after discontinuing the other meds, then reducing the Suboxone dose maybe neccessary. Your Suboxone dose may be too high. For most cases, getting through the first week of Suboxone can be a bit rough as the body adjusts and as you and your doctor try to find the right dose. Once the medication has had a chance to reach a steady state (an even keel), then the initial side effects usually go away. Suboxone can cause side effects like drowsiness and some people just do not tolerate it. So, it is not for everyone.

One step at a time. Eliminate medications that do not mix well with Suboxone. Then start adjusting the Suboxone. Work with your doctor closely to wade through this initiation phase.

Dr. Christina Lasich, MD